Vermont, 2020

Strong Wind in Vermont, December 25, 2020

December 25, 2020 · NWS BTV · 3 events in 3 counties and zones

A wet and windy storm moved across Canada and along the eastern seaboard across Vermont during Christmas Eve and Christmas. One to two inches of rainfall and similar amounts of water equivalent of snow melt occurred across southern VT.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A wet and windy storm moved across Canada and along the eastern seaboard across Vermont during Christmas Eve and Christmas. One to two inches of rainfall and similar amounts of water equivalent of snow melt occurred across southern VT. This led to swollen streams and smaller rivers and some street flooding, including the Otter Creek. Strong winds, wind gusts to 50 mph, on early Christmas morning led to scattered power outages, especially along the western slopes of VT's southern Green Mountains with around 5000 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 12:56 AM EST, 4 minutes earlier.

Area forecast discussion, Dec 25, 12:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1256 AM EST Fri Dec 25 2020

.SYNOPSIS...
Unseasonably warm and humid conditions will
promote heavy rainfall through Friday. Combination of snow melt
and rainfall will lead to areas of flooding across central and
southern Vermont and portions of the Adirondacks on Friday into
early Saturday. Widespread rain will end with the passage of a
cold front Friday into Friday night. Light snow accumulations
are possible over the weekend with upslope snow showers and
early next week associated with a clipper-type system.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1250 AM EST Friday...No significant changes were needed
with this update. Main update was to refine wind gusts across
some of the more sheltered valleys east of the Greens and the St
Lawrence valley where low level stability has limited the
intensity of winds to generally 10 knots or less. Elsewhere,
especially across the higher terrain and southeasterly downslope
locations winds remain unchanged with gusts over the last
couple hours consistently in the 20-30kt range, locally higher
near 60kt for the summits. Otherwise, going forecast remains in
good shape as we watch area of moderate/locally heavy rainfall
across northern New York move eastward.

Previous discussion....Overall, no substantial changes needed
to flooding and wind hazards expected for this afternoon
package. The primary impact of the storm remains flooding, with
greatest concern where deep snow pack remains in portions of
southern Vermont and Essex County, New York where snow water
equivalents are estimated 1 to 3 inches.

Rainfall...Currently a very impressive, highly amplified slug
of deep moisture is being carried from the Gulf of Mexico into
northern New York. Rainfall rates so far are upwards of
0.1"/hour in our area. The axis of heavier showers will
gradually shift eastward tonight with shower activity becoming
widespread in Vermont tonight. Rainfall rates in these showers
will increase as a wave of low pressure currently over West
Virginia lifts northward into western New York tonight. The
greatest precipitable water will be focused over Vermont by
morning, and as the surface low pressure center lifts into the
northern Saint Lawrence Valley, dew points will rise into the
50s. The combination of juicy air and added lift from the
approaching cold front will supporting development of heavy
downpours tomorrow morning across much of Vermont until the
front passes through, with the possibility of rumbles of thunder
especially as you head southward. Scattered rain showers will
become snow showers as temperatures steadily fall below freezing
tonight, with light accumulations expected in the higher
terrain of New York beginning in the evening and spreading into
northern Vermont overnight. See hydro section for details on
hydro threat.

Wind threat...Very strong southerly low-level jet associated
with this system will create windy conditions for the overnight
hours tonight. Have issued a Wind Advisory for the spine of the
Green Mountains, higher elevations of northern Vermont, and the
northern slopes of the Adirondacks that is valid from 1 AM
tonight (early Friday AM) until 10 AM Friday morning.
Forecasting wind gusts up to 50 mph in these locations, peaking
right around sunrise Christmas morning as the brunt of the LLJ
moves through. While low-level winds will be predominantly from
the south, there is enough of a southeasterly component to favor
slightly higher winds along the western slopes of the Greens
than the eastern slopes, although this is far from a true
downsloping due east wind. For lower elevations, strong low-
level inversion due to warm air advection will prevent stronger
momentum from aloft from mixing down to lower elevations. Thus
will see quite a range of wind gusts tonight, ranging from 20 to
30 gusts max in lower elevations to upwards of 50 in higher
elevations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 959 PM EST Thursday...Snow showers will continue through
the first half of the weekend as southwest winds keep lake
effect snow downwind of Lake Ontario. The upper trough rotating
through will help keep the precipitation going as well,
particularly in the northern mountains. Snow amounts will
generally be 2 inches or less through the period, though
southern St Lawrence County could see 2-4 inches as they're
closest to the lake and the lake effect snow band will be
steadiest there. The snow will wind down Saturday night as the
trough moves east and the winds turn more westerly. Highs on
Saturday will be in the mid/upper 20s, with overnight lows in
the teens to around 20.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 959 PM EST Thursday...Quiet weather for Sunday and Sunday
night as high pressure briefly builds over the region. This
quickly moves east on Monday as another low pressure system
slides from the Great Lakes up the St Lawrence Valley, remaining
to our north and west. Temperatures warm as flow turns to the
southwest ahead of the system, and with highs in the mid 30s to
around 40, expect precipitation will start out as snow, but will
mix with and/or change to rain by the afternoon, especially in
the wider valleys. The low moves north Monday night, dragging
its attendant cold front through the North Country, ushering in
much colder and drier air. Lingering rain showers will turn to
snow, but should quickly come to an end as high pressure settles
over the area for mid week. Temperatures will be much colder
with highs only in the 15-25F range Tuesday, and overnight lows
in the single digits in many spots. The ridge moves east later
Wednesday, and increasing south to southwest flow between the
departing high and our next low pressure system approaching from
the Great Lakes will once again allow temperatures to warm up
back closer to normal. The next chance of precipitation arrives
Thursday, looking like another wet, rather than snowy, system
for New Year's Eve.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Main aviation concern continues to remain
strong low level wind shear associated with a strong southerly
low level jet of 50-70kt within the lowest 3000ft. Conditions
will generally remain MVFR through most of the TAF period with
IFR visibilities likely between 10-16z as a period of heavy
rain moves through associated with surface cold front. Surface
winds will be from the southeast at 10 to 20 kt with gusts 25 to
40 kt. After 22z, scattered snow showers are possible across
northern New York terminals through 02z.

Outlook...

Saturday: VFR. Slight chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHSN.
Monday: MVFR. Chance SHRA, Chance SHSN.
Monday Night: MVFR. Slight chance SHSN.
Tuesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
A Flood Watch is in effect for Rutland, Windsor, Chittenden,
Washington, Addison and Orange Counties in Vermont and Essex
County in New York from 1 AM Friday to 7 AM Saturday. A
widespread rainfall of 0.75" north to 2" south, with locally
higher amounts possible, is expected across the North Country
through tomorrow evening. Rainfall combined with warm and moist
conditions will contribute to snowpack loss across the region
with additional liquid amounts of 1 to 2+" of runoff expected
across central/southern Vermont and portions of the Adirondacks.
The sharpest rises are expected across rivers in southern
Vermont, where snowpack is the deepest and the most snowmelt is
expected. River forecasts from the Northeast River Forecast
Center that incorporate modeled snow melt and forecast QPF have
Otter Creek at Center Rutland rising to major flood stage on
Friday (the local threshold for "major" flood stage at that
point is 12 feet). Moderate flooding is forecast at the East
Branch of the Ausable River, and minor flooding forecast at
numerous other area waterways. In addition to larger area
rivers, sharp rises are expected on smaller streams and creeks.

&&

.CLIMATE...
Record high minimum temperatures are expected tonight.
Here are the record values:

Date  KBTV    KMPV    K1V4    KMSS    KPBG    KSLK
12-25 45|1964 43|1964 39|1964 42|1964 42|1964 39|1979

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch through Saturday morning for VTZ005-008>012-
     017>019.
     Wind Advisory until 10 AM EST this morning for VTZ003-006-
     016>019.
NY...Flood Watch through Saturday morning for NYZ034-035.
     Wind Advisory until 10 AM EST this morning for NYZ029>031.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/LaRocca
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...LaRocca
HYDROLOGY...Team BTV
CLIMATE...Team BTV
Hazardous weather outlook, Dec 24, 4:01 PM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
401 PM EST Thu Dec 24 2020

NYZ029>031-VTZ003-006-016-252115-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-Orleans-
Lamoille-Eastern Franklin-
401 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>028-087-VTZ001-002-004-007-252115-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Essex-
Caledonia-
401 PM EST Thu Dec 24 2020

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Rain will develop this evening and continue overnight. Southeast
winds will increase overnight with gusts up to 45 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain will continue through the day Friday and may be heavy at times
before tapering to showers Friday night. Southeast winds of 20 to 30
mph with gusts to 45 mph in the morning will abate through the
afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ005-008>012-252115-
Western Essex-Eastern Essex-Western Chittenden-Washington-
Western Addison-Orange-Western Rutland-Windsor-
401 PM EST Thu Dec 24 2020

...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ017>019-252115-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
401 PM EST Thu Dec 24 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 1 AM EST FRIDAY THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
December 25, 1:00 AM EST to 7:00 AM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
AWOS
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Several backyard observation sites or ASOS/AWOS sites measuring gusts up to 50 mph that caused some isolated to scattered power outages.

Strong Wind, Eastern Chittenden

When
December 25, 1:00 AM EST to 7:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
AWOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Several backyard observation sites or ASOS/AWOS sites measuring gusts up to 50 mph that caused some isolated to scattered power outages.

Strong Wind, Eastern Rutland

When
December 25, 1:00 AM EST to 7:00 AM EST
Where
Eastern Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
AWOS
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Several backyard observation sites or ASOS/AWOS sites measuring gusts up to 50 mph that caused some isolated to scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926239, 926240, 926241.